Looking for C.U.R.E.

  • Increase font size
  • Default font size
  • Decrease font size
Home Treatment Options Treatment Side Effects Management of Chemotherapy-Induced Diarrhea

Management of Chemotherapy-Induced Diarrhea

E-mail Print
Attachments:
File
Download this file (CID PDF.pdf)PDF

 

There are several chemotherapy agents that are likely to result in diarrhea.  Some of these drugs include:  capecitabine, cisplatin, cyclophosphamide, cytarabine, daunorubicin, docetaxel, doxorubicin, fluorouracil, irinotecan, leucovorin, methotrexate, oxaliplatin, paclitaxel, topotecan, and stem-cell transplant conditioning regimens.  The worst offenders are fluorouracil, methotrexate, cytarabine, and stem cell transplant conditioning regimens.  The continuous infusions of these drugs are more likely to cause more diarrhea than short intravenous infusions.   

Chemotherapy agents cause toxicity to the rapidly dividing crypt cells of the intestinal epithelium which is replaced every 3-5 days.  This results in disruption of the secretory and absorptive properties of the epithelium, ultimately causing secretory diarrhea.  Irinotecan causes early and delayed diarrhea via a unique mechanism.  Early diarrhea occurs within 24 hours of irinotecan administration and is thought to be caused by inhibition of acetylcholinesterase, an enzyme that breaks down acetylcholine.  Acetylcholine binds to receptors in the intestine and induces diarrhea.  Irinotecan-induced early diarrhea can be prevented by administration of atropine prior to irinotecan infusion.  Delayed diarrhea induced by irinotecan occurs due to toxicity to the intestinal epithelium as previously described and is seen more than 24 hours after irinotecan administration.  

The guidelines for the management of chemotherapy induced diarrhea utilize the Common Terminology Criteria for Adverse Events (version 2).  The criteria are listed below.

Grade

 

0

1

2

3

4

Patients without colostomy

None

Increase of <4 stools/day over pretreatment

Increase of 4-6 stools/day or nocturnal stools

Increase of >7 stools/day or incontinence, or need for parenteral support for dehydration

Physiologic consequences requiring intensive care; or hemodynamic collapse

Patients with a colostomy 

    None

Mild increase in loose watery colostomy output compared with pretreatment

Moderate increase in loose watery colostomy output compared with pretreatment, but not interfering with normal activity

Severe increase in loose watery colostomy output compared with pretreatment, interfering with normal activity

Physiologic consequences requiring intensive care; or hemodynamic collapse

 

The management of chemotherapy-induced diarrhea is based on the grades listed in the table.  Grade 1 and 2 diarrhea is usually managed with loperamide (Immodium®) 4mg followed by 2mg every 4 hours or after every unformed stool.  Loperamide (Immodium®) can be discontinued after a 12-hour diarrhea free interval.  If diarrhea still persists, administration of loperamide (Immodium®) 2 mg every two hours and oral antibiotics are recommended.  If diarrhea still persists or grade 3 and 4 diarrhea is present, octreotide (Sandostatin®) under the skin or intravenously is recommended, in addition to intravenous fluids and antibiotics.  The chemotherapeutic agent would be discontinued until all symptoms resolve and restarted at a reduced dose. 

If a cancer patient is taking a chemotherapy medication that is likely to cause diarrhea, some recommended measures include avoiding milk and dairy products, spicy foods, alcohol, caffeine-containing products, prune and orange juice, and high fiber or fatty foods.  Medications such as laxatives and metoclopromide should be avoided since these drugs can worsen diarrhea.   Frequent meals throughout the day consisting of bananas, rice, applesauce, toast, or plain pasta may also help treat chemotherapy induced diarrhea.  Affected individuals should stay hydrated at home by drinking eight to ten large glasses of clear liquids a day (eg, Gatorade or broth).  These simple steps can help reduce the severity of chemotherapy-induced diarrhea and hopefully prevent further complications. 

Madiha Z. Quadri, PharmD student; Christina Haaf, PharmD